Pragmatic distributionally robust optimization for simple integer recourse models

E. Ruben van Beesten, Ward Romeijnders, David Morton

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Inspired by its success for their continuous counterparts, the standard approach to deal with mixed-integer recourse (MIR) models under distributional uncertainty is to use distributionally robust optimization (DRO). We argue, however, that this modeling choice is not always justified, since DRO techniques are generally computationally extremely challenging when integer decision variables are involved. That is why we propose a fundamentally different approach for MIR models under distributional uncertainty aimed at obtaining models with improved computational tractability. For the special case of simple integer recourse (SIR) models, we show that tractable models can be obtained by pragmatically selecting the uncertainty set. Here, we consider uncertainty sets based on the Wasserstein distance and also on generalized moment conditions. We compare our approach with standard DRO and discuss potential generalizations of our ideas to more general MIR models. An important side-result of our analysis is the derivation of performance guarantees for convex approximations of SIR models. In contrast with the literature, these error bounds are not only valid for continuous distribution, but hold for any distribution.
Original languageEnglish
Pages (from-to)1755-1783
JournalSIAM Journal on Optimization
Volume34
Issue number2
Early online date14 May 2024
DOIs
Publication statusPublished - Jun 2024

Bibliographical note

Publisher Copyright:
© 2024 Society for Industrial and Applied Mathematics.

Fingerprint

Dive into the research topics of 'Pragmatic distributionally robust optimization for simple integer recourse models'. Together they form a unique fingerprint.

Cite this